MAUDE Adverse Event Report: EVOLUTION SPINE LLC EMERGE ANTERIOR CERVICAL PLATE SYSTEM

EVOLUTION SPINE LLC EMERGE ANTERIOR CERVICAL PLATE SYSTEM
Model Number 100-2L40
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/30/2022
Type of Reportable Event Malfunction
Event or Problem Description
An emerge plate was implanted on (b)(6) 2022.During the post-op visit it was noted that the bottom locking cover was "dislodged" from the plate and one of the bottom screws appears to have started to dislodge from the plate.
 
Additional Manufacturer Narrative
The primary surgery was (b)(6) 2022 and the x-rays are from (b)(6) 2022 (20 days since primary surgery), there is no expectation that any fusion as occurred.Evolution was not provided with immediate post-op x-rays, so we do not know the original position of the plate and screws, however it was noted that the plate was not aligned perfectly vertical on the spine and the cephalad screws (c3) are centered but the most caudal level is positioned very slightly to the right of midline.In addition, it looks like the right screw in c5 is angled medially, potentially more than the maximum allowable seen in the emerge plates; however, without an immediate post-op x-ray it is unknown whether this screw was placed in the orientation during the primary procedure, or it moved during the 20 days between the primary surgery and the x-rays taken on (b)(6) 2022.In looking at the lateral view, it looks like bone was used as an interbody.Bone tends to place more stress on the plate than an interbody cage because bone does not maintain the same disc height as a cage.Bone begins to resorb over time and loses up to 10% of its height in the process.The most caudal level (c5 in this case) typically has the highest stress on the screws when compared to the higher levels (c3 and c4 in this case).The caudal screws typically start in an angulated position but then may end up in a neutral or cephalad angulation as the vertebral bodies settle and the weight of the head puts downward force on the plate construct.Without immediate post-op x-rays we do not know if the angle of the screw has shifted.Shifting screws could put additional loads on the cover plate that could contribute to the cover separating from the plate.In addition, it looks like the plate may be just slightly proud off the bone.The center screws look to be very close to the caudal endplate of the c4 vertebral body.It is unclear if the endplate was compromised.The right c5 screw identified on the anterior x-ray that is in a highly angled medial position does not appear to be highly angled cephalad or caudal on this follow up x-ray.The head can be seen slightly above the plate, but it does not appear that the screw has migrated out of the vertebral body at this time.The cover can be seen separated from the plate a highly medialized screw could put additional loads on the cover plate that could contribute to the cover separating from the plate.The position of the screws was simulated using the 3d cad model.The screws were placed in a similar manner to the anterior x-ray.If the screw was placed in the same medial orientation as shown in the cad model during the primary procedure, then it would have been very difficult to lock the cover.If the cover was overpowered, then it could pull the cover up and out of the plate.The surgeon may or may not be aware that the cover was compromised in this situation.The angulation of the right screw appears to be beyond the angulation limits.

Brand Name
EMERGE ANTERIOR CERVICAL PLATE SYSTEM
Common Device Name
ANTERIOR CERVICAL PLATE
Manufacturer (Section D)
EVOLUTION SPINE LLC
2300 n haskell ave
dallas TX 75402
Manufacturer (Section G)
EVOLUTION SPINE LLC
2300 n haskell ave
dallas TX 75402
Manufacturer Contact
todd wallenstein
2300 n haskell ave
dallas, TX 75402
MDR Report Key15889923
Report Number3012428435-2022-00028
Device Sequence Number6698718
Product Code KWQ
UDI-Device Identifier00195860012895
UDI-Public00195860012895
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K220275
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Biomedical Engineer
Remedial Action Patient Monitoring
Type of Report Initial
Report Date (Section B) 11/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number100-2L40
Device Catalogue Number100-2L40
Device Lot Number0101
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/31/2022
Initial Report FDA Received Date11/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
100-38F12, FIXED SCREW DIA 3.75 X 12 MM, QTY 2; 100-38F14, FIXED SCREW DIA 3.75 X 14 MM, QTY 4; 100-A008 CERVICAL DRILL, 12MM, QTY 1; 100-A024, TEMPORARY PIN, QTY 1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age53 YR
Patient SexFemale
Patient Weight68 KG
Patient EthnicityNon Hispanic